Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 91, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 24, 2010, 2:00 PM EDT for 8 counties in Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2010, 2:00 PM EDT (18:00 UTC)
- Expired
- Jun 24, 2010, 2:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Magoffin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 11:45 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:15 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 24, 1:15 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 115 PM EDT THU JUN 24 2010 .SHORT TERM.../THE REST OF TODAY/ THE MORNING UPDATE WAS TO ADJUST THE TIMING OF THE FRONT INTO THE AREA THIS AFTERNOON. DUE TO WEAK UPPER LEVEL FLOW SLOWING TIMING OF THE FRONT. AFTERNOON MAX TEMPERATURES WILL NOT REACH HEAT ADVISORY CRITERIA DUE TO CLOUD COVER FROM APPROACHING COLD FRONT. ALL CONVECTION THIS AFTERNOON WILL HAVE LITTLE UPPER LEVEL SUPPORT...ESPECIALLY IN THE SOUTHERN ZONES WERE PULSE STORMS WILL BE THE GENERAL CHARACTERISTIC OF THE STORMS. THE POTENTIAL EXISTS FOR SOME STORMS TO BECOME SEVERE BUT WILL MAINLY BECOME INSTABILITY DRIVEN WITH HARDLY ANY DYNAMIC SUPPORT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY NIGHT/ 06Z SFC ANALYSIS SHOWS LOW PRESSURE MOVING THROUGH THE EASTERN GREAT LAKES WITH A COLD FRONT SETTLING INTO THE WESTERN OHIO VALLEY. AREA RADAR MOSAICS AND IR SATELLITE SHOWS A CLUSTER OF THUNDERSTORMS ROLLING NORTHEAST ALONG THIS BOUNDARY. THE INITIAL STORMS IN ILN/S AREA HAVE MOSTLY DISSIPATED WITH A REMNANT OUTFLOW BOUNDARY DRIFTING SOUTH TOWARD KENTUCKY. IN ADDITION...HIGH CLOUDS FROM THE STORMS ARE ALSO BRUSHING INTO NORTHERN KENTUCKY. THIS WILL LIKELY HELP TO LIMIT THE FOG DEVELOPMENT IN ALL BUT THE DEEPER VALLEYS WHERE RADIATION FOG TYPICALLY DEVELOPS. TEMPERATURES AT 3 AM EDT ARE GENERALLY IN THE LOW TO MID 70S WITH A FEW SPOTS STILL NEAR 80 DEGREES. THIS HAS MADE FOR A VERY MUGGY NIGHT WITH THESE VALUES REPRESENTING NEAR RECORD HIGH MINIMUM TEMPERATURES FOR THIS TIME OF YEAR. DEWPOINTS...UNIVERSALLY IN THE LOWER 70S...ARE CONTRIBUTING TO THE NIGHT TIME DISCOMFORT. THE MODELS ARE IN GOOD GENERAL AGREEMENT ALOFT INTO THE WEEKEND AS A DECENT SHORTWAVE TROUGH CROSSES THE OHIO VALLEY AND MOVES INTO NEW ENGLAND. THIS WAVE WILL SHOVE THE OPPRESSIVE RIDGE...THAT HAS DETERMINED MUCH OF OUR WEATHER THIS PAST WEEK...SOUTH AS IT PASSES LATER TODAY. GIVEN THE GOOD AGREEMENT ALOFT HAVE FOLLOWED A BLENDED SOLUTION FOR WEATHER SPECIFICS WITH THE TROUGH/S PASSAGE AND UNEVENTFUL NORTHWEST FLOW THAT FOLLOWS INTO SATURDAY MORNING. SENSIBLE WEATHER WILL FEATURE THE STAGGERED APPROACH OF THE COLD FRONT INTO EAST KENTUCKY THIS MORNING AND ITS GRADUAL PUSH SOUTHEAST DURING THE DAY. WITH THIS HAVE BROUGHT POPS UP INTO THE 40 TO 50 PERCENT RANGE FOR SCATTERED COVERAGE WORDING IN THE WEATHER GRIDS. EXPECT A FEW SHOWERS OR THUNDERSTORMS TO LINGER OVER FAR SOUTHEAST KENTUCKY DURING THE FIRST PART OF THE EVENING BEFORE THE FRONT MOVES FAR ENOUGH SOUTH AND THE LOSS OF DAYTIME INSTABILITY TAKES ITS TOLL ON THE CONVECTION. THE BOUNDARY WILL STAY TO THE SOUTH WITH SLIGHTLY DRIER...AND ARGUABLY COOLER...AIR FOUND TO ITS NORTH THROUGH FRIDAY NIGHT. THIS REPLACEMENT AIR MASS WILL KEEP THE CWA FREE OF SHOWERS OR THUNDERSTORMS FOR THE REMAINDER OF THE WORK WEEK AND INTO THE WEEKEND. THE POSSIBLE EXCEPTION WILL BE ALONG THE BORDER WITH TENNESSEE CLOSER TO THE FRONT AND ALSO THE HIGHER TERRAIN NEAR THE VIRGINIA BORDER...WHERE SLIGHT POPS WILL BE CARRIED FOR AN ISOLATED SHOT AT CONVECTION DURING THE PEAK HEAT OF THE DAY...FRIDAY AFTERNOON. THE AMOUNT AND COVERAGE PATTERN TO THE RAINFALL TODAY WILL AFFECT HOW EXTENSIVE ANY FOG WILL BE TONIGHT AND AGAIN ON FRIDAY NIGHT. SLOW POST-FRONTAL CLEARING FROM THE NORTHWEST COULD LIMIT THE FULL FOG POTENTIAL FOR MUCH OF THE AREA TONIGHT. ACCORDINGLY...AT THIS TIME...WILL JUST CARRY A TYPICAL PATCHY VALLEY FOG PATTERN IN THE GRIDS FOR TONIGHT AND AGAIN FRIDAY NIGHT. FOR TEMPERATURES THROUGH THE PERIOD...HAVE GONE WITH A BLEND OF THE INHERITED GRIDS AND THE ADJMET WITH SOME TERRAIN BASED ADJUSTMENTS AT NIGHT. WITH THE POPS...ENDED UP SIMILAR TO A MET/MAV BLEND TODAY AND THEN CLOSER TO THE MET TONIGHT AND ON FRIDAY...DRY FRIDAY NIGHT. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ THE ONLY CHANGE MADE TO THE INHERITED FORECAST WAS A SLIGHT LOWERING OF FORECAST TEMPS TUESDAY AND WEDNESDAY WITH INCREASED CONFIDENCE IN THE UPCOMING PATTERN CHANGE. STILL STAYED ABOVE GFSX MOS GUIDANCE THOUGH. OTHERWISE...THE PREVIOUS DISCUSSION STILL APPLIES NICELY AND IS INCLUDED BELOW... THERE IS GOOD MODEL AGREEMENT WITH AN AMPLIFYING PATTERN TAKING SHAPE ACROSS THE CONUS BY THE MIDDLE OF NEXT WEEK. THE UPPER LEVEL RIDGE THAT HAS BEEN DOMINATING ACROSS THE SOUTHEAST WILL BE SUPPRESSED AND THEN LOOKS TO CONSOLIDATE AND SHARPEN ACROSS THE PLAINS STATES AS SIGNIFICANT TROUGHING TAKES SHAPE ACROSS THE EASTERN SEABOARD. HEAT AND BUILDING HUMIDITY WILL ONCE AGAIN BE THE RULE ACROSS THE AREA THROUGH THE WEEKEND AS AN APPROACHING COLD FRONT FROM THE NORTHWEST DRAWS CLOSER. THERE MAY BE A FEW STORMS THAT CAN POP UP ALONG THE CUMBERLAND VALLEY ON SATURDAY...WITH A LITTLE BETTER COVERAGE ON SUNDAY AS BETTER MOISTURE RETURNS. HAVE THE HIGHEST POPS CENTERED AROUND MONDAY...AS THE COLD FRONT WILL BE CROSSING THE AREA BY THEN. THERE MAY BE ENOUGH LINGERING MOISTURE IN THE CUMBERLAND VALLEY ONCE AGAIN ON TUESDAY AFTERNOON FOR A FEW LINGERING STORMS DURING PEAK HEATING. HIGH PRESSURE FROM THE NORTH WILL THEN BE BUILDING IN THEREAFTER BRINGING A NOTICEABLY COOLER AND DRIER AIR MASS INTO THE AREA. FOR TEMPERATURES...STAYED A BIT COOLER THAN THE GFS MOS FOR THE HIGHS OUT AHEAD OF THE FRONT...WITH THE OVERALL WARM BIAS CONTINUING. STAYED A BIT MILDER THAN THE NUMBERS POST-FRONTAL THIS FAR OUT FOR NOW...GIVEN THE TENDENCY FOR OPERATIONAL MODEL EXTREMES. && .AVIATION.../18Z TO 18Z/...UPDATED AS OF 17Z...A LINE OF SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST INTO THE AREA. ANY LOCATION THAT GETS A STORM WILL SEE IFR CONDITIONS. SHOWERS THAT MOVE OVER A SITE WILL AT LEAST SEE MVFR CONDITIONS STRONG SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL PREVAIL AHEAD OF THE FRONT. SHOWERS AND STORM WILL DISSIPATE BY 23Z THIS AFTERNOON. SKIES WILL BECOME MOSTLY CLEAR AFTER SUN DOWN AND IFR CONDITIONS ARE EXPECTED TO DEVELOP AS FOG DEVELOPS BY 08Z ACROSS THE AREA. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ044- 050>052-058>060-069-104-106>112-114-119-120. && SHORT TERM...GREIF/SHALLENBERGER LONG TERM....GEOGERIAN AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 24, 4:10 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 AM EDT THU JUN 24 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 410 AM EDT THU JUN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THE EVENING AS A SLOW MOVING COLD FRONT DROPS THROUGH THE COMMONWEALTH. A FEW OF THESE STORMS COULD BECOME STRONG WITH DAMAGING WIND GUSTS...HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...MAINLY SOUTH OF THE HAL ROGERS PARKWAY. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH TUESDAY... MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION...THE HEAT AND HUMIDITY WILL RETURN TO EAST KENTUCKY OVER THE WEEKEND WITH TEMPERATURES EXPECTED TO REACH THE LOWER 90S EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF
In the hours before
Special weather statement, Jun 24, 12:36 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1236 PM EDT THU JUN 24 2010 KYZ044-051-052-241700- FLEMING-ROWAN-BATH- 1236 PM EDT THU JUN 24 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100 PM EDT THURSDAY AFTERNOON... FLEMING... WEST CENTRAL ROWAN AND NORTH CENTRAL BATH. AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...OR 11 MILES WEST OF FLEMINGSBURG...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PECKS RIDGE AROUND 1245 PM EDT...SHERBURNE AROUND 1250 PM EDT...TILTON AROUND 1255 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR EASTERN KENTUCKY. JACOBSON
Special weather statement, Jun 24, 1:54 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 154 PM EDT THU JUN 24 2010 KYZ050-058>060-106-108-241830- MONTGOMERY-MENIFEE-POWELL-ESTILL-MORGAN-WOLFE- 154 PM EDT THU JUN 24 2010 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT THURSDAY AFTERNOON... MONTGOMERY... EXTREME WEST CENTRAL MORGAN... SOUTHERN MENIFEE... POWELL... EXTREME NORTHWESTERN WOLFE AND NORTHERN ESTILL. AT 154 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM UPPER SPENCER TO LEVEE TO PALMER...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF MOUNT STERLING TO 7 MILES NORTHWEST OF STANTON TO 11 MILES NORTHEAST OF RICHMOND...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALTERSVILLE AROUND 200 PM EDT...WISEMAN CROSSING STATION AROUND 205 PM EDT...WITT AROUND 210 PM EDT...TABOR AROUND 215 PM EDT...WILLOW TREE AROUND 220 PM EDT... RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR EASTERN KENTUCKY. SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:55 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 35 min |
| Jun 24, 1:30 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Morgan, Rowan | 30 min |
| Jun 24, 3:17 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 28 min |
| Jun 24, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 22 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.